Alert archive / Louisiana / Special Weather Statements in 2018

Special Weather Statement, NWS Jackson, MS

September 8, 2018Concordia Parish, Louisiana

NWS Jackson, MS issued this special weather statement at Sep 8, 2018, 4:39 PM CDT for Concordia Parish, Louisiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2018, 4:39 PM CDT (21:39 UTC)
Expired
Sep 8, 2018, 5:30 PM CDT
In force
51 min
Issued by
NWS Jackson, MS

County Concordia Parish, LA

The radar

The Ft Polk radar (KPOE), 144 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

609 
WWUS84 KJAN 082139
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
439 PM CDT SAT SEP 8 2018
 
LAZ026-082230-
Concordia LA-
439 PM CDT SAT SEP 8 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CONCORDIA PARISH
UNTIL 530 PM CDT...

At 438 PM CDT, Meteorologists were tracking a strong thunderstorm
near Ferriday, moving north at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Frogmore around 500 PM CDT.
  Ferriday and West Ferriday around 530 PM CDT.

Other locations impacted by this storm include Ridgecrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3167 9167 3165 9150 3163 9152 3161 9152
      3159 9149 3159 9144 3154 9146 3153 9148
      3153 9151 3152 9152 3150 9151 3147 9152
      3151 9173
TIME...MOT...LOC 2138Z 198DEG 5KT 3154 9158 

$$

NF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Sep 8, 3:31 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 8, 3:31 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
331 PM CDT Sat Sep 8 2018

.DISCUSSION...

This afternoon through Sunday...

Showers/storms have increased over mainly western portions of the
ArkLaMiss this afternoon in response to diurnal heating of the very
moist airmass with precipitable water values above two inches.
Frontal convergence associated with the persistent trough/front just
to the west and a bit of southerly low/mid level flow is supporting
organization of the convection into multicell segments. It should be
noted that extensive stratus this morning delayed destabilization
over the Greenville area resulting in the current relative minimum
in convection, so showers/storms are a little slower to move into
the upper Delta.

A few strong wind gusts will be possible with the most intense
storms, but not expecting an appreciable severe threat to develop as
we go through the remainder of the afternoon into the early evening
given generally poor lapse rates. The activity should wane as we go
past sunset and before it can develop much farther east, but a
chance for additional showers will remain through the night given
continued influence from the trough. Eastern portions of the
forecast area will be relatively quiet overall.

For Sunday, eastward progression of the trough will enhance shower/
storm chances over most of the ArkLaMiss, especially as we go into
the afternoon during max heating. We will continue the limited
threat for flooding tomorrow and expand the area some based on the
latest CAM guidance. /EC/

Tomorrow night through Saturday...

A fairly wet and active period will persist across the region
through much of the long term forecast period as a stalled frontal
boundary and persistent troughing remain in place. A cold front is
progged to be gradually sagging southeast into the ArkLaMiss
tomorrow night with widespread showers and thunderstorms already
ongoing across the area. This will be occurring as an associated
mid/upper-level low fills and lifts through the Great Lakes region
with troughing extending down into the Lower Mississippi River
Valley. The cold front will become oriented parallel to the
southwesterly flow aloft, thus stalling somewhere in the vicinity of
the Delta/Natchez Trace corridor through the middle of next work
week before washing out. Anomalous ridging over the Atlantic will
also help keep persistent troughing and southwest flow in place,
thus supporting continued showers and thunderstorms through at least
Wednesday as multiple pieces of energy embedded within the southwest
flow propagate through the area.

The main concern during this period will be for localized flash
flooding from multiple days of rainfall. PWATs will remain near
2.25" with 850mb theta-e values in the low 340s K which will support
a few rounds of heavy rainfall. Overall rainfall totals will be in
the 1-2" range, however locally higher amounts will be possible
especially where convection trains. While these values normally
wouldn't cause many issues, already saturated soils from recent
rainfall will lower flash flooding thresholds. As such, will
continue to advertise the ongoing limited risk for localized flash
flooding in the HWO/graphics through Tuesday. In terms of severe
weather, weak and near moist adiabatic lapse rates will preclude any
widespread severe weather potential, although a few strong storms
with locally gusty winds will definitely be possible.

The troughing and southwesterly flow will give way to
weak ridging by late week which will help gradually reduce shower
and thunderstorm coverage, however at least scattered coverage will
remain possible heading into next weekend. Uncertainty also
increases during the later portion of the forecast period as the
influence from current Tropical Storm Florence on the synoptic
features remains to be seen with any degree of confidence. However,
given a likely track well east of the ArkLaMiss guidance is in
decent agreement on drier air making its way south into the region
around the western side of the eventual storm track. /TW/

&&

.AVIATION...
18Z TAF discussion:
A warm and humid airmass with light southerly flow ahead of cold
front will support an abundance of cloud cover through the
forecast period. IFR category stratus will likely develop over
much of the area late tonight into early Sunday morning with slow
lifting and mixing upward of the ceilings later in the morning.
Otherwise, expect scattered diurnally enhanced SHRA/TSRA to affect
mainly the GLH/GWO/JAN/HKS areas where the front will have greater
influence.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  86  70  80 /  43  70  59  58
Meridian      72  88  72  82 /  22  49  60  76
Vicksburg     73  87  69  79 /  44  73  55  52
Hattiesburg   73  89  73  84 /  19  39  40  76
Natchez       73  87  71  81 /  42  72  61  58
Greenville    72  78  67  78 /  58  70  25  32
Greenwood     73  82  67  77 /  53  69  33  38

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 7 PM CDT this evening for MSZ027.

LA...None.
AR...None.

&&

TW/EC
Hazardous weather outlook, Sep 8, 3:28 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
328 PM CDT Sat Sep 8 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>051-053>056-
059>063-092030-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Claiborne-Copiah-Simpson-Smith-
Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
328 PM CDT Sat Sep 8 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, south central Mississippi, and southwest
Mississippi.

.DAY ONE...Tonight and Sunday

FLOODING
THREAT...Limited
TIMING...Sunday

There is a limited threat for flash flooding as we go into Sunday
afternoon due to the increased coverage of showers and storms with
locally heavy downpours. Localized rainfall rates of one to two
inches per hour will be possible on ground that is already soaked.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Flooding is possible for extreme southeast Arkansas, portions
of east central Mississippi, west central Mississippi,
southwest Mississippi, portions of south central Mississippi,
central Mississippi, northeast Louisiana, and all of north
central Mississippi Sunday night through Tuesday.

A limited threat for flash flooding will continue through Tuesday
as a frontal boundary continues to focus mainly afternoon and
evening showers and storms over mainly western and central
portions of the ArkLaMiss region.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

MSZ052-057-058-064>066-072>074-092030-
Lauderdale-Jasper-Clarke-Jefferson Davis-Covington-Jones-Marion-
Lamar-Forrest-
328 PM CDT Sat Sep 8 2018

This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

21

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Sep 8, 3:15 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Jackson MS
315 PM CDT SAT SEP 8 2018

ARZ074-075-LAZ007-008-082045-
Chicot AR-Ashley AR-Morehouse LA-West Carroll LA-
315 PM CDT SAT SEP 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHICOT AND
SOUTHEASTERN ASHLEY COUNTIES...NORTHEASTERN MOREHOUSE AND
NORTHEASTERN WEST CARROLL PARISHES UNTIL 345 PM CDT...

At 314 PM CDT, Meteorologists were tracking a strong thunderstorm
over Jones, or 7 miles south of Wilmot, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Wilmot around 340 PM CDT.
  Parkdale around 345 PM CDT.

Other locations impacted by this storm include Kilbourne and Bonita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3321 9176 3313 9124 3295 9129 3285 9147
      3292 9183
TIME...MOT...LOC 2014Z 219DEG 14KT 3296 9162

NF
Special weather statement, Sep 8, 3:19 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
319 PM CDT SAT SEP 8 2018

MSZ047-082045-
Warren MS-
319 PM CDT SAT SEP 8 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WARREN COUNTY UNTIL 345
PM CDT...

At 319 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Vicksburg to Yokena. Movement was
east at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Vicksburg around 325 PM CDT.
  Redwood around 335 PM CDT.
  Bovina and Flowers around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3229 9094 3236 9087 3237 9087 3234 9091
      3235 9093 3244 9092 3244 9086 3250 9086
      3251 9064 3234 9065 3235 9069 3234 9071
      3230 9070 3226 9073 3225 9072 3221 9074
      3218 9079 3216 9077 3217 9095
TIME...MOT...LOC 2019Z 285DEG 10KT 3240 9089 3217 9092

NF
Special weather statement, Sep 8, 3:47 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Jackson MS
347 PM CDT SAT SEP 8 2018

MSZ034-082115-
Washington MS-
347 PM CDT SAT SEP 8 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON COUNTY UNTIL
415 PM CDT...

At 347 PM CDT, Meteorologists were tracking a strong thunderstorm
over Wayside, or over Avon, moving northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Leland around 415 PM CDT.

Other locations impacted by this storm include Arcola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3325 9075 3318 9106 3321 9109 3325 9105
      3328 9105 3329 9107 3324 9110 3327 9113
      3328 9112 3330 9114 3332 9114 3352 9097
TIME...MOT...LOC 2047Z 242DEG 18KT 3327 9104

NF
Special weather statement, Sep 8, 4:05 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
405 PM CDT SAT SEP 8 2018

MSZ035-036-042-082145-
Humphreys MS-Yazoo MS-Holmes MS-
405 PM CDT SAT SEP 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HOLMES...
NORTHWESTERN YAZOO AND SOUTHEASTERN HUMPHREYS COUNTIES UNTIL 445 PM
CDT...

At 404 PM CDT, Meteorologists were tracking a strong thunderstorm
near Yazoo City, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Yazoo City around 410 PM CDT.
  Thornton and Tolarville around 445 PM CDT.

Other locations impacted by this storm include Eden, Silver City and
Louise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3278 9044 3292 9065 3321 9048 3300 9011
TIME...MOT...LOC 2104Z 219DEG 21KT 3290 9051

NF
Special weather statement, Sep 8, 4:25 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
425 PM CDT SAT SEP 8 2018

ARZ075-MSZ018-019-025-034-035-082215-
Chicot AR-Washington MS-Humphreys MS-Leflore MS-Sunflower MS-
Bolivar MS-
425 PM CDT SAT SEP 8 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CHICOT...SOUTHERN
SUNFLOWER...SOUTHERN LEFLORE...NORTHERN WASHINGTON...NORTHERN
HUMPHREYS AND SOUTHERN BOLIVAR COUNTIES UNTIL 515 PM CDT...

At 424 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from 7 miles south of Arkansas City to
Inverness. Movement was northeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Inverness and Isola around 430 PM CDT.
  Indianola and Lamont around 440 PM CDT.
  Moorhead around 445 PM CDT.
  Scott around 450 PM CDT.
  Sunflower around 455 PM CDT.
  Benoit around 500 PM CDT.
  Itta Bena around 505 PM CDT.

Other locations impacted by these storms include Morgan City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3356 9015 3324 9042 3327 9073 3350 9146
      3356 9145 3354 9135 3352 9135 3353 9133
      3352 9132 3352 9125 3356 9124 3360 9113
      3362 9113 3367 9123 3370 9121 3366 9109
      3368 9103 3370 9104 3374 9115 3375 9114
TIME...MOT...LOC 2124Z 215DEG 23KT 3350 9124 3333 9059

NF
Special weather statement, Sep 8, 4:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
439 PM CDT SAT SEP 8 2018

LAZ026-082230-
Concordia LA-
439 PM CDT SAT SEP 8 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CONCORDIA PARISH
UNTIL 530 PM CDT...

At 438 PM CDT, Meteorologists were tracking a strong thunderstorm
near Ferriday, moving north at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Frogmore around 500 PM CDT.
  Ferriday and West Ferriday around 530 PM CDT.

Other locations impacted by this storm include Ridgecrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3167 9167 3165 9150 3163 9152 3161 9152
      3159 9149 3159 9144 3154 9146 3153 9148
      3153 9151 3152 9152 3150 9151 3147 9152
      3151 9173
TIME...MOT...LOC 2138Z 198DEG 5KT 3154 9158

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:47 PM CDTFlash Flood WatchJANCarroll23 hr
Sep 7, 8:06 PM CDTFlash Flood WarningJANCarroll43 hr
Sep 8, 3:19 PM CDTSpecial Weather StatementJANWarren26 min
Sep 8, 3:47 PM CDTSpecial Weather StatementJANWashington28 min
Sep 8, 4:05 PM CDTSpecial Weather StatementJANHumphreys40 min
Sep 8, 4:25 PM CDTSpecial Weather StatementJANLeflore, Sunflower50 min
Sep 8, 4:43 PM CDTSpecial Weather StatementJANCarroll, Holmes32 min
Sep 8, 5:14 PM CDTSpecial Weather StatementJANCarroll, Leflore, Sunflower46 min
Sep 8, 2:10 PM CDTSpecial Weather StatementJANRichland35 min
Sep 8, 3:15 PM CDTSpecial Weather StatementJANWest Carroll30 min

Nearby

Special Weather Statements in Louisiana, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.